Wyoming, 2023

Tornadoes and Hail in Wyoming, June 26, 2023

June 26, 2023 · NWS CYS · 10 events in 2 counties and zones

A long-lived supercell thunderstorm developed over the higher terrain of the central Laramie Range in far northwestern Laramie County near the Platte County late in the afternoon on 6/26. This thunderstorm quickly became severe as it tracked to the east-southeast across northern and eastern Laramie County through the early to mid evening hours, before exiting into western Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A long-lived supercell thunderstorm developed over the higher terrain of the central Laramie Range in far northwestern Laramie County near the Platte County late in the afternoon on 6/26. This thunderstorm quickly became severe as it tracked to the east-southeast across northern and eastern Laramie County through the early to mid evening hours, before exiting into western Nebraska. Multiple tornadoes were reported over rural eastern Laramie County, with an official NWS damage survey confirming two EF-1 tornadoes to the west and southwest of Albin, and an EF-0 tornado 8 miles ESE of Albin. In addition to the tornadoes, this storm also produced up to baseball sized hail near Gun Barrel. Additional isolated severe storms occurred over Converse County later in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 26, 4:25 PM MST, 0 minutes earlier.

Area forecast discussion, Jun 26, 4:25 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
525 PM MDT Mon Jun 26 2023

.SHORT TERM...(This evening through Wednesday night)
Issued at 330 PM MDT Mon Jun 26 2023

The main forecast challenges over the next few days mainly deal with
the ongoing isolated to scattered storm potential over portions of
the area.

Currently we have mostly clear skies across the area after the
morning cloud cover has mostly broken up. The early morning
convection modified the surface airmass for most areas east of the
Laramie range, causing a lot of hires models to be playing catchup
this afternoon. The low levels remain quite moist in this area with
dewpoints mainly in the 50s, while very dry air tries to work in
aloft. This has mixed down to the surface for areas west of the
Laramie range, sending dewpoints plummeting into the teens, while a
sharp dryline sits close to the crest of the Laramie range. The main
uncertainty for today and tonight is the location and development of
any convection. Stronger than expected nocturnal convection has
thrown a wrench into this evening's forecast by turning over the
atmosphere up north and leaving a few outflow boundaries scattered
about the area. The HRRR and NAMnest have been fairly consistent
since 12z in showing a lone supercell initiating off of the remnant
outflow boundary between 22z and 00z this evening, and then
skirting off to the east across the central/southern panhandle.
The main uncertainty is if this potential cell can survive through
the substantially dry middle atmosphere located over Wyoming and
make it to the more favorable moisture environment further east,
or get choked off quickly. If it can survive, the potential storm
would encounter a moist, unstable environment with 0-6km shear of
50 to 60 knots, which could support large hail growth. This
prompted an expansion of the Marginal risk to the south and an
introduction of slight chance PoPs for most areas east of the
Laramie range.

We will also have to watch the potential for another round of Dawes
county clippers this evening and into tonight. Moist isentropic lift
will develop this evening in the presence of substantial elevated
instability and ample shear. Our area will again be on the edge of
the favorable moisture environment, but the dynamics suggest this
activity could expand a little further southward than what the hires
models are showing right now. Again, the main uncertainty is if
something will be able to develop this far south, but if it does, it
will have the potential to produce large hail and gusty winds. This
looks like a very late show, starting after 00z and going
potentially through 09z or so. The main area of concern here is
Converse, Niobrara, Sioux, Dawes, and Box Butte counties.

On Tuesday, the ridge axis of the stout but intense ridge located
over Texas will shift slightly eastward with a shortwave moving over
the top of it. This should push the dryline further east and bring
gusty southwest winds to much of the area along and west of I-25.
Gusts of 40 to 50 mph are likely. Overall a warm and dry day for the
southern half of the CWA (especially west), though deeper moisture
will likely remain present further north and east. Added lift from a
weak shortwave should help kick off some convection once again
mainly along and north of a line from the Ferris mountains to
Wheatland to Alliance. The unstable and highly sheared environment
will remain in place, so any storms that develop will have the
potential to produce large hail and gusty winds, but again the
uncertainty is in the development and location of any storms. For
Wednesday, expect the dryline to back into the Laramie range in the
morning, bringing in higher low-level moisture and overall
precipitable water to areas along and east of the Laramie range.
Thus, rinse and repeat for the forecast with rounds of isolated to
scattered thunderstorms developing during the afternoon, with the
potential to become severe collocated in the unstable, sheared
environment. Added in more widespread chance PoPs to most of the
area except southern Carbon county for Wednesday afternoon and
evening. Temperatures should be similar to Tuesday west of the
Laramie range, and a little cooler to the east.

.LONG TERM...(Thursday through Monday)
Issued at 400 PM MDT Mon Jun 26 2023

Long Range models still indicate a return to an unsettled weather
pattern starting during the middle of this week across southeast
Wyoming and the rest of the Nebraska Panhandle. Unsettled weather is
also expected to linger into this weekend with broad northwest flow
aloft, which will result in above average precipitation and cooler
than normal temperatures for early July.

All models continue to show the next upper level Pacific trough
moving into the Utah/Colorado/Wyoming region for Thursday and
Friday. 500mb heights are around one standard deviation below
average for late June with this trough, so expect a good chance of
cooler than normal conditions and numerous showers and thunderstorms
given recent above average boundary layer moisture and PW's.
Thursday still appears to be the best day for severe thunderstorms
with MLCAPE between 1500 to 2500 j/kg and 0-6km shear above 45 to 50
knots. A potent shortwave ahead of the main trough is expected to
lift northeast across the area during the afternoon. Kept increased
POP towards 80 percent across the bulk of far southeast Wyoming and
most of western Nebraska. Cooler temperatures are expected with
highs dropping into the 70s and possibly staying in the upper 60s
Friday afternoon. Threat of flooding due to excessive rainfall may
return late this week and next weekend due to high PW's and training
of storms.

Once the Pacific upper level trough exits the area to the east
Friday afternoon into the weekend, mid to upper level flow will back
into the northwest. Historically, this is typically and unsettled
and stormy weather pattern for southeast Wyoming and western
Nebraska for early July. So will have to closely monitor boundary
layer conditions coming up over the next few days. Expect below
normal temperatures during this period with a slow warming trend by
Sunday. Showers and thunderstorms are expected each day, especially
across southeast Wyoming with some stronger storms possible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 524 PM MDT Mon Jun 26 2023

Main aviation concern this evening will be an isolated strong storm
or two. Expect frequent lightning, hail, and gusty winds with any
storm. Heavy rain could also lower visibility and CIGs. Other than
an isolated storm, gusty winds are expected at western Nebraska
terminals overnight with gusts up to 30 kts possible. Increased
moisture from more easterly flow will allow for the development of
low stratus. Lowered CIGs at western Nebraska terminals but did not
go below VFR as confidence is low to medium of this occurring.
Gusty winds return Tuesday afternoon.

&&

.FIRE WEATHER...
Issued at 330 PM MDT Mon Jun 26 2023

While fuels remaining in greenup status will prevent the issuance of
any fire weather headlines, near critical weather conditions are
possible across portions of the area along and west of the Laramie
range over the next few days. Very dry air in the middle atmosphere
moving in from the west is mixing down to the surface over Carbon
and Albany counties this afternoon, producing RH below 10% in some
areas with gusty southwest winds. Much higher moisture is present
east of the Laramie range, with a very sharp dryline in between. The
dryline is expected to dance back and forth across the I-25 corridor
over the next few days, creating a low confidence forecast in RH for
the Laramie range and eastern foothills.

Tuesday looks similar to today with warm temperatures and very dry
air to the west. Expect minimum RH to drop below 15% across most of
Carbon and Albany counties, as well as portions of Platte and
Laramie counties as the dryline retreats eastward. Southwest winds
gusting over 40 MPH are also likely in the same areas. Similar on
Wednesday, but for a smaller area as moisture surges back westward
and winds lighten up a bit. Isolated showers and thunderstorms are
possible mainly east of the Laramie range each afternoon. Expect
cooler temperatures, higher humidity, and greater precipitation
chances for Thursday into the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MN
LONG TERM...TJT
AVIATION...SF
FIRE WEATHER...MN
Hazardous weather outlook, Jun 26, 2:30 AM MST, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
330 AM MDT Mon Jun 26 2023

NEZ019>021-054-055-WYZ103>119-270930-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
330 AM MDT Mon Jun 26 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are not expected today. Gusty winds will
be possible across Carbon county and southern Albany county.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Daily chances for afternoon showers and thunderstorms begins on
Tuesday and are expected to continue through Friday. Some storms on
Tuesday and Wednesday may be severe with, strong winds and large
hail being the primary hazards.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-095-096-WYZ101-102-270930-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Converse County Lower Elevations-
Niobrara County-
330 AM MDT Mon Jun 26 2023

This hazardous weather outlook is for portions of panhandle
Nebraska and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

A few isolated thunderstorms are possible this afternoon and evening
for northern portions of southeast Wyoming and northern portions of
the Nebraska Panhandle. Some of these storms may be severe. Large
hail, potentially greater than 2 inches, and strong winds are the
primary threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Daily chances for afternoon showers and thunderstorms are expected
to continue through Friday. Some storms on Tuesday and Wednesday may
be severe, with strong winds and large hail being the primary
hazards.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The Cheyenne radar (KCYS), 56 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Laramie

When
June 26, 4:25 PM MST
Where
Laramie County, 0.86 mi NE of Iron Mountain
Measured
1.5 in hail
Reported by
Public
Coordinates
41.550, -105.210

The public reported up to ping-pong ball sized hail 10 miles N of Horse Creek.

Hail, Laramie

When
June 26, 5:26 PM MST
Where
Laramie County, 18.45 mi E of Horse Creek
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.470, -104.830

Quarter sized hail was reported by an NWS Employee approximately 5 miles NNE of Whitaker.

Tornado, Laramie

When
June 26, 5:42 PM MST to 5:50 PM MST
Where
Laramie County, 2.08 mi SSE of Gun Barrel to 5.18 mi SE of Gun Barrel
Rating
EF1
Path length
3.57 mi
Path width
1,000 yd
Reported by
NWS Storm Survey
Coordinates
41.411, -104.339

A confirmed tornado began approximately 12 miles W of Albin at 6:42 PM MDT. The tornado damaged a single-family residence and destroyed a farm outbuilding. Minimal shingle damage was was visible at the home, with trees and power lines remaining intact on the property. Debris from the home and outbuilding was thrown several hundred yards to the southeast. Hay bales weighing up to 1400 pounds were moved between one quarter and one half mile from their original location. Further southeast along the track of the tornado, 8 wooden power poles were snapped. The damage then became more sporadic along the track as the tornado moved over mainly open fields before dissipating approximately 9 miles WSW of Albin at 6:50 PM MDT.

Hail, Laramie

When
June 26, 5:45 PM MST
Where
Laramie County, 3.4 mi WSW of Gun Barrel
Measured
2.75 in hail
Reported by
NWS Employee
Coordinates
41.420, -104.410

An off-duty NWS employee found baseball sized hail on Highway 85 approximately 3 miles WSW of Gun Barrel after the storm passed.

Hail, Laramie

When
June 26, 5:49 PM MST
Where
Laramie County, 1.48 mi SSE of Gun Barrel
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
41.420, -104.340

Tennis ball sized hail was reported by a trained weather spotter 1 mile SSE of Gun Barrel.

Tornado, Laramie

When
June 26, 5:52 PM MST to 6:05 PM MST
Where
Laramie County, 6.33 mi SE of Gun Barrel to 7.98 mi SW of Albin
Rating
EF1
Path length
3.55 mi
Path width
1,000 yd
Reported by
NWS Storm Survey
Coordinates
41.365, -104.280

A confirmed tornado developed approximately 10 miles SW of Albin at 6:52 PM MDT. The tornado snapped 11 wooden utility poles, but otherwise caused little damage as it remained over open fields before dissipating around 7-8 miles SW of Albin at 7:05 PM MDT.

Thunderstorm Wind, Laramie

When
June 26, 5:54 PM MST
Where
Laramie County, 0.52 mi E of Gun Barrel
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.440, -104.340

The WYDOT sensor at Gun Barrel along US-85 recorded a wind gust to 63 MPH.

Tornado, Laramie

When
June 26, 6:18 PM MST
Where
Laramie County, 7.46 mi SSE of Albin
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.316, -104.061

A confirmed brief tornado overturned a pivot on CR 215 approximately 8 miles SSE of Albin.

Hail, Converse

When
June 26, 8:30 PM MST
Where
Converse County, 13.42 mi SSE of Bill
Measured
2.5 in hail
Reported by
Public
Coordinates
43.050, -105.170

The public measured hail up to 2.5 inches in diameter 12 miles SSE of Bill.

Hail, Converse

When
June 26, 8:30 PM MST
Where
Converse County, 17.19 mi SSE of Bill
Measured
2.5 in hail
Reported by
Public
Coordinates
43.000, -105.140

The public measured hail up to 2.5 inches in diameter 16 miles SSE of Bill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyThe tornado archive for Wyoming, 2023Warnings in Wyoming, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098972, 1098973, 1098981, 1098975, 1098978, 1098986, 1098977, 1098993, 1099012, 1099013.